“There is always time to help someone suffering from drug overdose”

Drug overdose.jpg

To mark International Overdose Awareness Day (31 August 2021), Sharmila Mahesh Kumar, PhD student at the University of South Wales, looks at the wider implications of drug overdose.

"The number of drug related deaths have been steadily increasing in England and Wales over the past ten years (Office of National Statistics, 2020).  Research suggests that this could be because of an ageing heroin-using population; the use of drugs in combination; increased availability of drugs or disengagement with treatment services. However, the acceptance that drug-related deaths is an inevitable consequence is dangerous because it presumes that these cannot be prevented (Dennis, 2019).

Overdose is a topic very close to my heart, due to my previous experience as a drugs worker and current research that focuses on improving the health and wellbeing of people receiving treatment for heroin use. This has meant that, sadly, I know people who have lost their lives to drug overdose, and every time I see an overdose statistic, I visualise a person and a family who has lost a loved one.

But, no one dies immediately of an overdose, so there is always time to help someone. Research has also shown that most people who responded to an overdose were non-medical professionals.

So how can people help to save lives? Symptoms of drug-related overdose include loss of consciousness, unresponsiveness, slow heartbeat, slow breathing, vomiting, blue fingertips, blue lips, and a clammy face. The symptoms of opiate or heroin-related overdose are pinpoint pupils, unconsciousness and difficulty breathing. If you think someone is overdosing from drugs, stay calm and try to find out what drugs they have taken. If they become unconscious, call 999 for an ambulance immediately and place them in the recovery position. Stay with them until the ambulance arrives, and tell the ambulance crew about what drugs you think the person has taken.

Naloxone reverses the effects of overdose of heroin and buys valuable time until an ambulance arrives. It has been used effectively by drug agencies in Wales to save lives, in conjunction with CPR. If you would like more information on Naloxone, please contact your local drug agency.

The term ‘overdose’ is not confined to the use of drugs, as people who use drugs regularly ‘overdose’ from discrimination.

A participant in our current research who is receiving treatment for heroin use has told us: 'When it comes to heroin, it’s dirty. People think you’re a lowlife. I don’t go out robbing people or anything like that. I keep to myself. People don’t know I do it. When people think of heroin, they think of a dirty drug.'

This quote powerfully highlights that people who use drugs regularly overdose from discrimination on a day-to-day basis. This discrimination can stop people from accessing treatment, affect the healthcare received by people who use drugs and increase drug use. The COVID-19 pandemic may mean that bystanders are legitimately more anxious to administer Naloxone.

Research has shown that methadone and buprenorphine can also help to save lives. But why is there still an increase in drug related deaths? Maybe part of the answer is visualising the person behind the drug death statistic, increasing awareness of overdose and, most importantly, seeing the person behind the drug use."


#research #criminology